Chemotherapy induced neuropathy - Breast Cancer India

Breast Cancer India

3,125 members1,451 posts

Chemotherapy induced neuropathy

Pakhare profile image
12 Replies

My wife has completed 4EC cycles q3w, 12 weekly cycles of paclitaxel and Trastuzumab in July 18, now completed 10 cycles q3w of Trastuzumab maintenance cycle out of thirteen. The only problem is numbness and tingling sensation in both the feet. She is undergoing treatment at Tata hospital kharghar Navi Mumbai. Doctor's here said, it will take time to subside these side efeects. Can anybody tell me how much time it takes to subside.is Trastuzumab gives this side effects as paclitaxel.

12 Replies
roxboxfox profile image
roxboxfoxRadiationOncologist

This is a nuisance side effect of Paclitaxel. Trastuzumab does not cause this problem.

This Chemo induced Peripheral Neuropathy can last for 3-5 months but at times we have seen patients where it can last even 9-12 months post chemo based on few patient related risk factors, dose given, etc

Stay in Follow up with your Medical Oncologist who will monitor this side-effect and counsel your wife, and at times if this is painful and troublesome, may suggest and add some medications as well.

Pakhare profile image
Pakhare in reply to roxboxfox

Thanks. Neuropathy is in controlled state. She can walk freely and independently. Only problem is during night, when she lie down, there is pain in legs starting from waist downward, calf muscle, thigh muscle and below.

ismat profile image
ismat

Hi,

I am a breast cancer survivor . Paclitaxel caused severe Hand & Foot syndrome after the first dose in my case and it was replaced by Taxol. However, I was left with neuropathy in both hands and feet. Basically, tingling and numbness , at times quite stressful. Like your mother, no problem with walking etc. . I also had this pain in the legs while lying down which lasted for more than 1/2- 3/4 hours before it subsided enough to let me get sleep. I consulted multiple neurologists.

For the tingling \ numbness use of gabapentin cream for local application helped.

For the pain I was told it was a sign of Restless Leg Syndrome. I was advised Pramipex controlled dosage, gradually increased under guidance as it is a prescription drug. Has made a tremendous difference. The leg pain and discomfort has subsided.

It is now around 2 years since I finished with my chemotherapy. The tingling numbness continues. Though I was told it would subside in a year, I don't see that happening. Learning to live with it.

Would suggest you consult a neurologist. All the best.

Pakhare profile image
Pakhare in reply to ismat

thank you very much for your advice. What you say " learning to live with it" is right attitude. I am thinking to visit the neurologist. I have referred to internet about CIPN, each patient response differently to this side effects. some cases it is reversible and in some it is irreversible. Let us hope for the best.

rajesh_jaishree profile image
rajesh_jaishree

My oncologist prescribed pregabalin tablets for these symptoms I had & they help relief .

Sherna profile image
Sherna

I have neuropathy in feet and now hands aftter one year of chemo with TDM1 ( kadcyla). My neurologist put me on neurobion and pregalin twice a day. It's been a week only but no change.

roxboxfox profile image
roxboxfoxRadiationOncologist

6-12 months to resolve in majority of pts.

Paclitaxel induced Peripheral Neuropathy.

Trastuzumab is not responsible for this.

ghataksumita profile image
ghataksumita

I had course of 4 cycles of EC and 4 cycles of Paclitaxol. Chemotherapy completed in Jan, 18. Had issues of tingling and numbness but subsided within 6 months. Perhaps swimming, regular physiotherapy, stretching exercises and Yoga helped me.

Pakhare profile image
Pakhare in reply to ghataksumita

Can you elaborate on physiotherapy treatment.

Pakhare profile image
Pakhare in reply to Pakhare

And also on streching exercises

ghataksumita profile image
ghataksumita

Actually I regularly go to a Physiotherapy centre in Kolkata (I am from Kolkata) where I have been given only mannual Physiotherapy with some props like belts, ropes, balls of different sizes and elasticity. The Physiotherapist also manually massages, twists, pushes, pulls my both arms, fingers, neck in a specialized manner which prevents any lymphedema which also helped in checking of tingling and numbness in forearms I believe.

For legs again stretching exercises with some mannuals props and equipments like hanging ropes, balls of different sizes, boxes, pillows of different sizes are used for stretching, pushes, pulls, pressures in different nerve points.

I have never used any neurological medicine and I don't have any feeling of tingling or numbness at present.

Due to Letrozole since Feb, 2018 I experience some sorts of stiffness in my joints but within tolerable limit for which I believe these exercises and swimmimg as well helped me.

It's my perception only. I don't know wethether medically it is correct or not.

No machine like Ultra sound or IR or any other machine is used.

Pakhare profile image
Pakhare

Now almost 13 months have completed for getting over paclitaxel dose. But still tingling, numbness and pain exists. Now oncologist has given pregablin tablet 75mg once at night. This side effect has spoiled the quality of life. When this effect will subside. Is it reversible or permanent.

You may also like...